Alert archive / New Jersey / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 380, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 22, 2019, 7:30 PM EDT for Hunterdon County, Morris County, Somerset County, New Jersey. It was in force for 30 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2019, 7:30 PM EDT (23:30 UTC)
- Expired
- Aug 22, 2019, 8:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hunterdon County, NJ, Morris County, NJ, Somerset County, NJ
The radar
The Philadelphia radar (KDIX), 99 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:30 PM EDT | TSTM WND DMG | 1 Ese Hackettstown, NJ | DOWNED TREE NEAR THE INTERSECTION OF U.S. HIGHWAY 46 NEAR HEARTHSTONE ROAD. TIME ESTIMATED FROM RADAR. |
| Aug 22, 7:30 PM EDT | TSTM WND DMG | 2 Sw Califon, NJ | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 SW CALIFON. DOWNED TREES AND WIRES NEAR HOFFMANS CROSSING ROAD AND RARITAN RIVER ROAD. TIME ESTIMATED FROM RADAR. |
| Aug 22, 7:31 PM EDT | TSTM WND DMG | 2 S Califon, NJ | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2 S CALIFON. DOWNED TREES AND POWER LINES NEAR COKESBURY CALIFON ROAD. TIME ESTIMATED FROM RADAR. |
| Aug 22, 7:36 PM EDT | TSTM WND DMG | 2 N Gladstone, NJ | REPORT FROM MPING: SOME SHINGLES BLOWN OFF. TIME ESTIMATED FROM RADAR. |
| Aug 22, 7:47 PM EDT | TSTM WND DMG | 2 Nnw Bernardsville, NJ | DELAYED REPORT. DOWNED TREES AND WIRES NEAR BALLANTINE ROAD NORTHEAST OF CLAREMONT ROAD. TIME ESTIMATED FROM RADAR. |
| Aug 22, 7:47 PM EDT | TSTM WND DMG | 2 Sse Brookside, NJ | DELAYED REPORT. DOWNED TREES AND WIRES NEAR LEDDEL ROAD JUST SOUTH OF TEMPE WICK ROAD. TIME ESTIMATED FROM RADAR. |
| Aug 22, 7:56 PM EDT | HAIL 0.25 | Rockaway, NJ | |
| Aug 22, 8:00 PM EDT | TSTM WND DMG | 1 N Chatham, NJ | DELAYED REPORT. DOWNED TREES AND WIRES NEAR VAN DOREN AVENUE AND CLARK STREET. TIME ESTIMATED FROM RADAR. |
| Aug 22, 8:00 PM EDT | TSTM WND DMG | 3 Ene Long Hill Twp, NJ | DOWNED TREES AND WIRES NEAR NICHOLSON DRIVE AND SUNSET DRIVE. TIME ESTIMATED FROM RADAR. |
| Aug 22, 8:00 PM EDT | TSTM WND DMG | Florham Park, NJ | DELAYED REPORT. DOWNED TREES AND WIRES NEAR THE INTERSECTION OF KICE ROAD AND DEERFIELD DRIVE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 534 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
508
WUUS51 KPHI 222330
SVRPHI
NJC019-027-035-230000-
/O.NEW.KPHI.SV.W.0380.190822T2330Z-190823T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
730 PM EDT Thu Aug 22 2019
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Morris County in northern New Jersey...
Northeastern Hunterdon County in northwestern New Jersey...
Northern Somerset County in northern New Jersey...
* Until 800 PM EDT.
* At 729 PM EDT, a severe thunderstorm was located over Succasunna,
or 11 miles northwest of Morristown, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Morristown, Dover, Madison, Hopatcong, Florham Park, East Hanover,
Lincoln Park, Hackettstown, Chatham, Boonton, Wharton, Rockaway,
Morris Plains, Mount Arlington, Mendham, Mountain Lakes, High
Bridge, Stanhope, Netcong and Peapack And Gladstone.
This includes the following highways...
Interstate 287 in New Jersey between mile markers 21 and 51.
Interstate 78 in New Jersey between mile markers 29 and 39.
Interstate 80 in New Jersey between mile markers 26 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4090 7427 4091 7433 4083 7433 4076 7438
4075 7436 4064 7449 4064 7466 4068 7498
4078 7490 4082 7483 4088 7481 4091 7476
4090 7471 4094 7463 4097 7428 4092 7429
TIME...MOT...LOC 2329Z 266DEG 34KT 4086 7468
HAIL...<.75IN
WIND...60MPH
$$
NC1 follow-up statement
839
WWUS51 KPHI 222358
SVSPHI
Severe Weather Statement
National Weather Service Mount Holly NJ
758 PM EDT Thu Aug 22 2019
NJC019-027-035-230008-
/O.EXP.KPHI.SV.W.0380.000000T0000Z-190823T0000Z/
Morris NJ-Hunterdon NJ-Somerset NJ-
758 PM EDT Thu Aug 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR MORRIS...NORTHEASTERN
HUNTERDON AND NORTHERN SOMERSET COUNTIES WILL EXPIRE AT 800 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern portions of Morris and Somerset counties until 815 PM
LAT...LON 4090 7427 4091 7433 4083 7433 4076 7438
4075 7436 4064 7449 4064 7466 4068 7498
4078 7490 4082 7483 4088 7481 4091 7476
4090 7471 4094 7463 4097 7428 4092 7429
TIME...MOT...LOC 2358Z 266DEG 34KT 4075 7443
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:54 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 22, 3:54 PM EDT, 3 hours 36 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 354 PM EDT Thu Aug 22 2019 .SYNOPSIS... A slow moving cold front will track through the forecast area tonight into Friday. The front will settle well to our south through early next week as high pressure builds to our north. The high will retreat northward on Wednesday as low pressure lifts northward off the eastern seaboard and a cold front approaches the region from the west. The cold front is then forecast to move into the Mid-Atlantic region late next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... A cold front extended southwestward from northern New England, across northern and western Pennsylvania, to the middle Mississippi River Valley at mid afternoon. The boundary will continue to sink to the south and through much of our region overnight. An initial batch of showers associated with a mid level impulse was passing across far northern New Jersey around 3:30 PM. It will move through the lower Hudson River Valley and into southern New England. Meanwhile, a line of showers and thunderstorms was developing along the cold front in north central and western Pennsylvania. It is not expected to reach Berks County, the Poconos and the Lehigh valley until around sunset. We continue to expect locally heavy rain and gusty winds with the showers and thunderstorms this evening. They are forecast to progress slowly to the southeast, reaching the Interstate 95 Corridor late this evening. Once we get close to and past midnight, the showers and thunderstorms are expected to weaken as conditions stabilize a bit. The precipitation is not anticipated to reach southern Delaware and far southern New Jersey until after midnight. By that time, much of the lightning activity should have dissipated. A southwest to west wind around 5 to 10 MPH is expected to become light and variable around the time of the frontal passage before settling into the northwest and north around 5 to 10 MPH in its wake. Tonight's low temperatures are forecast to range from the upper 50s in the Poconos to around 70 on the coastal plain of the upper Delmarva and southern New Jersey. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/... The cold front is forecast to extend across far southern New Jersey, central Delaware and adjacent areas of northeastern Maryland around daybreak on Friday. It expected expected to drift southward, reaching the Virginia Capes late in the day. The slow movement of the boundary will translate into a very gradual improving trend from north to south in our region on Friday. We will keep a chance of showers from the Philadelphia metropolitan area and southern New Jersey southward for Friday morning. We will limit the mention of showers to areas from about Dover DE and Ocean City NJ southward for the afternoon. It appears as though any substantial instability will have drifted to our south by Friday morning, so we will not include any thunder. It should remain mostly cloudy across northeastern Maryland, Delaware and southern New Jersey through the day. However, some clearing from the northwest and north is anticipated for eastern Pennsylvania, and for northern and central New Jersey. The wind is expected to be from the northwest and north around 10 MPH. Temperatures will be considerably cooler than those of recent days with highs mostly in the 80 degree neighborhood. Readings will likely not get above the lower and middle 70s in the elevated terrain on the Poconos and far northern New Jersey. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... The long term forecast will begin with below normal temperatures and more comfortable dewpoints and end with normal to above normal temperatures and greater chances of convectively driven precipitation. For Friday night, lingering showers and thunderstorms could remain across southern New Jersey, and southern Delaware and Maryland. PW values remain near 2.0 inches, so some locally heavy rain is possible. Saturday could end up the better of weekend days as high pressure builds well to our north across eastern Canada and winds just start to turn onshore. Temperatures will be below normal. The period between Sunday and Tuesday, could see more cloud cover and light precipitation. This is due to a persistent onshore flow. Guidance, for a couple of days now, is showing precipitation for this period. However onshore flow can manifest itself in a number ways...low clouds, fog, drizzle or light rain. At a minimum, expect some cloud cover along the coastal plain. As we move into Wednesday and Thursday, unsettled weather should return to the area. An area of low pressure is forecast to be lifting northward offshore of the east coast, while a cold front approaches from the west. Showers and thunderstorms are likely to develop as the cold front nears the forecast area. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Tonight...Mainly VFR. However, conditions will lower to MVFR and IFR in showers and scattered thunderstorms. The thunderstorms may bring locally heavy rain and isolated strong wind gusts. West to southwest wind around 10 knots becoming northwest to north 5 to 10 knots. Friday...Mainly VFR. A chance of showers, mainly from the KPHL area southward. Northwest to north wind 5 to 10 knots. OUTLOOK... Friday night...VFR except MVFR possible across southern NJ, southern DE, and the Eastern Shore of MD due to showers and thunderstorms. N to NE winds mainly 5 to 10 kts. Saturday-Saturday night...Mainly VFR conditions expected. MVFR conditions possible at KACY and KMIV Saturday night as an onshore flow generates some clouds. Winds generally NE 5-10 knots. Sunday...Mainly VFR conditions expected. MVFR conditions possible at KACY and KMIV as an onshore flow generates some clouds/drizzle/light rain. NE winds 5-10 kts with gusts up to 20 knots possible. Sunday night-Tuesday...More widespread MVFR conditions developing with the persistent onshore flow. E to NE winds 5-10 kts with gusts up to 20 kts possible. && .MARINE... A south to southwest wind 10 to 15 knots this evening, becoming northwest to north around 10 knots overnight. North wind around 10 knots on Friday, becoming variable 10 knots or less late in the day. Waves on our ocean waters are forecast to be around 2 to 3 feet. Waves on Delaware Bay are expected to be 2 feet or less. OUTLOOK... Friday night-Saturday...Sub-SCA conditions expected much of the period. Low end SCA conditions possible late Saturday. Saturday night...Low end SCA conditions possible due to long fetch E to NE winds developing. Sunday-Tuesday...A prolonged low end SCA may be needed through the period as long fetch E to NE winds persist. RIP CURRENTS... A south to southwest wind 10 to 15 MPH is forecast into this evening. Breaking waves around 3 feet are anticipated along with a medium period southerly swell. There is a low risk for the development of dangerous rip currents. A northerly wind around 10 MPH is expected for Friday. Breaking waves around 2 to 3 feet are likely along with a medium period southerly swell. Again, a low risk is forecast. A long duration northeast to east wind is expected for the weekend and into the early part of the new week. As a result, we are anticipating a prolonged period with an enhanced risk for the development of dangerous rip currents from Saturday through at least Tuesday. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Kruzdlo Near Term...Iovino Short Term...Iovino Long Term...Kruzdlo Aviation...Iovino/Kruzdlo Marine...Iovino/Kruzdlo
Hazardous weather outlook, Aug 22, 3:37 PM EDT, 3 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 337 PM EDT Thu Aug 22 2019 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-231945- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 337 PM EDT Thu Aug 22 2019 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms, capable of producing locally strong wind gusts, heavy rainfall and localized flooding, this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-024>026-231945- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 337 PM EDT Thu Aug 22 2019 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms tonight capable of producing locally strong wind gusts, heavy rainfall and localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-231945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 337 PM EDT Thu Aug 22 2019 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Scattered thunderstorms tonight may produce strong wind gusts and hazardous conditions. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 22, 5:49 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
549 PM EDT Thu Aug 22 2019
PAZ054-222215-
Carbon-
549 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT CARBON COUNTY...
At 548 PM EDT, a strong thunderstorm was located over West Hazleton,
or over Hazleton, moving east at 35 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Lehighton, Palmerton, Jim Thorpe, Nesquehoning, Weatherly, New
Mahoning, Beltzville State Park, Penn Forest Reservoir,
Albrightsville, Christmans, Lake Harmony, Lansford, Summit Hill,
Bowmanstown, Beaver Meadows, Parryville, Weissport, Trachsville,
Weissport East and Tresckow.
This includes Interstate 80 in Pennsylvania between mile markers 277
and 282, and near mile marker 286.
LAT...LON 4108 7560 4096 7555 4095 7557 4086 7551
4074 7575 4075 7579 4083 7590 4091 7599
4101 7573 4105 7577 4107 7577
TIME...MOT...LOC 2148Z 272DEG 31KT 4096 7600
NCLocal storm report, Aug 22, 6:54 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
654 PM EDT THU AUG 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG JIM THORPE 40.88N 75.73W
08/22/2019 CARBON PA PUBLIC
TREE AND WIRES DOWN. TIME ESTIMATED FROM
RADAR.
&&
SFJSpecial weather statement, Aug 22, 7:16 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
716 PM EDT Thu Aug 22 2019
NJZ001-007>010-222345-
Morris-Hunterdon-Sussex-Somerset-Warren-
716 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT MORRIS...NORTHEASTERN
HUNTERDON...SOUTH CENTRAL SUSSEX...CENTRAL WARREN AND NORTHERN
SOMERSET COUNTIES...
At 716 PM EDT, a cluster of strong thunderstorms was located near
Beatyestown, or 18 miles northeast of Easton, moving east at 40 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morristown, Dover, Madison, Hopatcong, Florham Park, East Hanover,
Hackettstown, Chatham, Boonton, Wharton, Washington, Rockaway, Morris
Plains, Mount Arlington, Mendham, Mountain Lakes, Stanhope, Netcong,
Peapack And Gladstone and Oxford.
This includes the following highways...
Interstate 287 in New Jersey between mile markers 23 and 47.
Interstate 78 in New Jersey near mile marker 42.
Interstate 80 in New Jersey between mile markers 11 and 48.
LAT...LON 4091 7427 4091 7433 4083 7433 4079 7437
4076 7438 4075 7436 4068 7445 4066 7445
4066 7441 4065 7441 4069 7495 4074 7509
4098 7495 4099 7474
TIME...MOT...LOC 2316Z 272DEG 44KT 4080 7490
NCSpecial weather statement, Aug 22, 7:26 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
726 PM EDT Thu Aug 22 2019
PAZ060-101-230000-
Western Chester-Berks-
726 PM EDT Thu Aug 22 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS AND NORTH
CENTRAL CHESTER COUNTIES...
At 726 PM EDT, a strong thunderstorm was located over Adamstown, or 8
miles southwest of Reading, moving east at 30 mph.
Wind gusts up to 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Reading, Wyomissing, Birdsboro, Sinking Spring, Wernersville, Honey
Brook, Elverson, New Morgan, Spring Ridge, Glenmoore, Stowe,
Shillington, West Reading, Mount Penn, Mohnton, Kenhorst, St.
Lawrence, West Lawn, Lorane and Amity Gardens.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4037 7613 4032 7564 4029 7566 4024 7570
4024 7568 4003 7578 4010 7594 4011 7594
4014 7588 4032 7615
TIME...MOT...LOC 2326Z 284DEG 25KT 4027 7607
StaarmannThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 10:28 PM EDT | Special Weather Statement | PHI | Camden, Mercer | 32 min |
| Aug 22, 6:43 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 47 min |
| Aug 22, 7:16 PM EDT | Special Weather Statement | PHI | Morris, Warren | 29 min |
| Aug 22, 7:57 PM EDT | Severe Thunderstorm Warning | PHI | Morris, Somerset | 18 min |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.